Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 7, 1997, 2:47 AM CDT for Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 1997, 2:47 AM CDT (07:47 UTC)
- Expired
- Aug 7, 1997, 7:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2707 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 070749 FFWMAF TXC443-071200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 247 AM CDT THU AUG 7 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 700 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...TERRELL COUNTY AT 239 AM CDT... MIDLAND DOPPLER RADAR HAD ESTIMATED BETWEEN ONE AND TWO INCHES OF RAIN HAD FALLEN OVER NORTHERN TERRELL COUNTY OVER THE PAST TWO HOURS. THE THUNDERSTORMS CAUSING THE HEAVY RAINFALL WILL CONTINUE TO TRAIN ALONG AN OUTFLOW BOUNDARY OVER THE NORTHERN PORTION OF THE COUNTY. THIS OUTFLOW BOUNDARY WILL PUSH SLOWLY SOUTH OVER THE NEXT SEVERAL HOURS AND CARRY THE HEAVY RAINFALL INTO THE SOUTHERN PORTIONS OF THE COUNTY. DUE TO THE SLOW MOVEMENT OF THIS OUTFLOW BOUNDARY AND THE SLOW EASTERLY MOVEMENT OF THE STORMS... AN ADDITIONAL ONE TO TWO INCHES OF RAIN CAN BE EXPECTED OVER NORTHERN TERRELL COUNTY WITH RAINFALL TOTALS NEAR SANDERSON REACHING ONE TO TWO INCHES BY 4 AM. PEOPLE DRIVING ALONG HIGHWAY 349 ABOUT 9 MILES SOUTHWEST OF SHEFFIELD SHOULD WATCH FOR WATER COVERING THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZEd THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 AM CDT, 47 minutes earlier.
Area forecast discussion, Aug 7, 2:00 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED P07 POPS NATIONAL WEATHER SERVICE MIDLAND TX 155 AM CDT THU AUG 7 1997 06Z SURFACE ANALYSIS AND 88D SHOWS STRONG COLD FRONT... AT LEAST FOR THIS TIME OF YEAR... OVER NORTHERN BREWSTER... SOUTHERN PECOS AND NORTHERN TERRELL COUNTIES. GREATEST PRESSURE GRADIENT REMAINS OVER THE PANHANDLE AND SOUTH PLAINS ATTM. HEAVIEST RAINFALL OCCURRING NEAR FRONTAL BOUNDARY ATTM WITH WEAKER AREA OVER NORTHERN PERMIAN BASIN WEAKENING WITH TIME. WV IMAGERY SHOWING NICE TROPICAL CONNECTION OVER PORTIONS OF THE CWA. LOW CLOUDS HAVE MADE IT TO MIDLAND AS THEY CONTINUE SOUTHWARD. MODELS IN GOOD AGREEMENT WITH RAINY WEATHER PATTERN OVER THE FA NEXT 36 TO 48 HOURS AS S/W TROUGH HANGS OUT OVER THE TX PANHANDLE NEXT 24 HOURS BEFORE SLOWLY MOVING OVER N TX BY 48 HOURS. A SERIES OF WEAK DISTURBANCES WILL MOVE THROUGH THE AREA AS WELL. THIS COMBINED WITH THE RIGHT EXIT REGION OF THE H25 JET OVER OUR NORTHERN PORTIONS WILL PROVIDE ENOUGH UPWARD MOTION OVER THE FA TO KEEP A GOOD CHANCE OF PRECIPITATION OVER MUCH OF THE REGION. HOWEVER... WITH FRONT HAVING MOVED AS FAR SOUTH AS IT HAS EXPECT MAINLY STRATOFORM PRECIPITATION OVER THE NORTHERN PORTIONS. APPEARS THERE MAY BE ANOTHER MAXIMA TOMORROW AS AN AREA OF GOOD QVEC CONV CAN BE SEEN IN THE LAYER FROM H85 TO H3 ACCORDING TO ETA WITH NGM A LITTLE SLOWER AND FRONT BEGINS TO MOVE BACK NORTH. GIVEN EXPECTED SLOW MOVEMENT OF THUNDERSTORMS... ABUNDANT MOISTURE (PW GREATER THAN 1.25 INCH)... AND TROPICAL CONNECTION BELIEVE A FFA MAY NEED TO BE CONSIDERED LATER TODAY IN VICINITY OF AFOREMENTIONED FRONT... ESPECIALLY IF IT STALLS. TEMPERATURES REALLY GOING TO BE TOUGH THIS TIME AROUND AS CLOUD COVER... SHRA/TSRA... AND QUASI/STATIONARY FRONT WILL ALL PLAY A DIFFICULT ROLE. ATTM WILL LEANING ON THE COOL SIDE OF NGM FOR HIGHS AS AVN STILL APPEARS TO BE ON THE COOL SIDE... ESPECIALLY GIVEN ITS 14 DEGREE TEMPERATURE DEPARTURE YESTERDAY. AS FOR LODWS... WILL KEEP WITH PERSISTENCE WITH A TOUCH OF GUIDANCE AS CLOUD COVER SHOULD KEEP DIURNAL VARIATION WITHIN 10 TO 15 DEGREES. MAF 78/66 65 CNM 80/66 54 MRF 78/60 55 P07 86/72 75 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:48 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.